Florida, 2023

Tornadoes and Flash Flooding in Florida, April 12 to 18, 2023

April 12 to 18, 2023 · NWS MFL · 8 events in 2 counties and zones

A nearly stationary front began to move slowly northward across South Florida on April 12th, focusing deep moisture over the region. An mid to upper level low pressure over the NW Gulf of Mexico and an upper level jet stream over the eastern Gulf of Mexico contributed to providing the necessary atmospheric forcing for areas of persistent heavy rain and strong thunderstorms across most of SE…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A nearly stationary front began to move slowly northward across South Florida on April 12th, focusing deep moisture over the region. An mid to upper level low pressure over the NW Gulf of Mexico and an upper level jet stream over the eastern Gulf of Mexico contributed to providing the necessary atmospheric forcing for areas of persistent heavy rain and strong thunderstorms across most of SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 12, 12:27 PM EST, 3 minutes earlier.

Area forecast discussion, Apr 12, 12:27 PM EST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
127 PM EDT Wed Apr 12 2023

...New AVIATION...

.UPDATE...
Issued at 941 AM EDT Wed Apr 12 2023

Surface observations and GOES-16 imagery indicate that the warm
front boundary draped across the Florida Keys is beginning to gradually
lift northward over the last several hours. To the north of the
warm front boundary across our area, isentropic ascent has
resulted in light to moderate shower activity developing and
"filling in" across the majority of South Florida. The current
rainfall in addition to the impressive rainfall totals over the
last several days across portions of Miami-Dade and Broward
counties have result in saturated soils and primed antecedent
conditions. Flash Flood Guidance (FFG) demonstrates this well as
the 1 hourly FFG rainfall rates are about 1.5 to 2 inches across
Miami-Dade County. With the eventual propagation of heavier
convection across these same areas over the next several hours,
the flood threat will gradually increase over the next several
hours and remain through the afternoon hours.

On the convective side of the house, the 12z MFL upper air sounding
from earlier this morning indicates some gradual turning with
height. Given the addition of enhanced vorticity along the warm
front boundary, waterspouts could be possible offshore where
instability is more conducive. If strong convection is able to
develop overland, elevated winds in the 970-925mb layer could mix
down and result in gusty winds at the surface. The main concern
today will remain the flooding risk, with the potential of flash
flooding if heavy rainfall persists for a long duration.

No major forecast changes to discuss at this time.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 247 AM EDT Wed Apr 12 2023

An unsettled pattern will continue across South FL today into
Thursday. An upper level low will sit over the northern Gulf today
before crawling northward into the deep south states on Thursday. At
the surface, there is a weak area of low pressure north of western
Cuba, and another area of low pressure over the east-central Gulf.
This low will become the more organized system over the next 24
hours before lifting north towards the northern Gulf coast late
tonight into early Thursday. A nearly stationary boundary to our
south will start slowly lifting north today as a warm front as the
low in the Gulf gets organized, but likely won't actually reach
South FL until late tonight or early Thursday. Ahead of the warm
front, deep moisture will continue to lift north into the area, with
PWAT values over 1.6 inches in most of South FL and 1.8 inches in SE
FL around the east coast metro. This is where the focus of the
heaviest rain is expected today. Latest HREF guidance shows a wide
area of 2-5 inch mean totals from the Homestead area up through
Miami and into the Broward metro. With some instability available,
expect scattered thunderstorms to be very efficient rain-makers
with high rates, so would not be surprised to see several
locations receive over 6 inches today. With this kind of rainfall
over already saturated ground, this will present a problem for
all of the typical poor drainage locations of the east coast
metro. The Flood Watch over portions of Miami-Dade and Broward
will remain in place through 8 PM this evening. While the rain
will take most of the focus today, gradient easterly winds will
remain breezy through this evening, and any stronger thunderstorms
may contain wind gusts that approach severe limits.

The deeper moisture lifts north of the area tonight, and hi-res
models are in fairly good agreement for a break in the rainfall
overnight into early Thursday morning, but will keep chance showers
and isolated thunderstorms in along the east coast. Deeper moisture
returns across South FL during the day on Thursday as the warm front
finally starts to lift north across the area, which will result in
more scattered showers and thunderstorms, this time with the highest
PoPs around the lake region and the northern east coast metro. Will
again have to watch for some flooding issues if heavy rain falls
repeatedly over the same areas.

Rain and cloud cover today will hold high temps into the mid to
upper 70s for most, but lower 80s along the Gulf coast where the
least amount of rain is expected. Low tonight will be in the 60s
inland to lower 70s across the east coast metro. Went a bit lower
than guidance for high temps on Thursday, but should still reach the
low to mid 80s over most of the area.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 247 AM EDT Wed Apr 12 2023

The aforementioned low pressure system and associated cut-off low
will continue their track northeastward on Friday, skirting along
the edges of an upper level trough moving across the Midwest US.
The surface low will continue to drag the previously stalled
boundary northward, taking much of the moisture-rich air along
with it. Nevertheless, sufficient moisture will remain for another
afternoon of scattered showers to materialize, over northern
portions of the CWA, around lake Okeechobee and across local
Atlantic waters.

The drying trend will continue on Saturday as dry air aloft filters
into the area, which should lead to fair weather to start the
weekend and give us a break from the relentless rain. Unfortunately,
dry air will not last as another frontal boundary could approach the
area by late Sunday which will draw more Gulf moisture across the
area to end the weekend into early next week which should be our
next shot at scattered to numerous convection across eastern metro
areas Sunday and Monday afternoon. Given this is at the tail end of
the long term period, take it with a grain of salt for now as timing
can change depending on the evolution of the synoptic features to
our north.

Temperatures will continue to gradually warm into the weekend, with
high temperatures across interior South Florida possibly reaching
the upper 80s  on Friday, then the lower 90s on Saturday and Sunday.
Along the East Coast, temperatures will remain in the mid 80s
through the weekend. With another frontal boundary approaching at
the start of next week, temperatures could once again cool down
across much of South Florida.

&&

.AVIATION...
(18Z TAFS)
Issued at 121 PM EDT Wed Apr 12 2023

VCTS will remain in the forecast for the TAF sites through 00Z
with a tempo group for IFR conditions for ceiling and vis from the
showers and thunderstorms. The winds will remain easterly over the
TAF sites through 00Z before going SE after 00Z. VCSH between 00Z
and 03Z before going dry tonight for the overnight hours.

&&

.MARINE...
Issued at 247 AM EDT Wed Apr 12 2023

East to southeast winds 20-25 kts early today subside to 15-20 kts
by this evening, except for the northern Atlantic waters where
elevated winds will continue into late tonight. Atlantic seas
around 10 feet early today subside to 4-7 feet by this evening.
Gulf seas 4-7 feet this morning subside to 2-4 feet this evening.
SCA was extended through 18Z today for Lake Okeechobee, Biscayne
Bay and the Gulf waters. The SCA for the Atlantic waters runs
through 00Z this evening for the southern waters and 09Z for the
northern waters.

&&

.BEACHES...
Issued at 247 AM EDT Wed Apr 12 2023

Strong easterly flow and northeast swell will result in a
continued high risk of rips for the Atlantic beaches today. Even
though the easterly flow weakens and becomes more southeasterly on
Thursday, a lingering swell will still result in a high risk of
rips through Thursday evening.

In addition, large breaking waves in excess of 7 feet in the surf
zone will continue through early this afternoon, so a high surf
advisory remains until 2 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  72  83  72 / 100  50  60  30
West Kendall     79  68  86  69 / 100  40  50  30
Opa-Locka        79  70  85  70 / 100  50  60  40
Homestead        79  70  84  70 /  90  40  40  30
Fort Lauderdale  77  71  82  71 / 100  60  70  40
N Ft Lauderdale  77  71  82  71 / 100  60  70  40
Pembroke Pines   78  70  85  70 / 100  50  60  40
West Palm Beach  77  70  84  70 /  90  60  80  50
Boca Raton       77  71  83  70 / 100  60  70  50
Naples           82  71  85  72 /  90  50  40  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for FLZ072-074-172-173.

     High Rip Current Risk through Thursday evening for FLZ168-172-
     173.

     High Surf Advisory until 2 PM EDT this afternoon for FLZ168-172-
     173.

AM...Small Craft Advisory until 2 PM EDT this afternoon for AMZ610-
     630.

     Small Craft Advisory until 5 AM EDT Thursday for AMZ650-670.

     Small Craft Advisory until 8 PM EDT this evening for AMZ651-671.

GM...Small Craft Advisory until 2 PM EDT this afternoon for GMZ656-
     657-676.

&&

SHORT TERM...CMF
LONG TERM....ATV
AVIATION...BNB
Hazardous weather outlook, Apr 12, 8:11 AM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
911 AM EDT Wed Apr 12 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
131315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
911 AM EDT Wed Apr 12 2023

...Flood Watch for Metro & Coastal Broward/Miami Dade...
...Hazardous Marine and Beach Conditions Continue Today...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Flooding: Heavy rain is possible today, especially over the metro
areas of Broward and Miami Dade Counties. This could lead to
additional flooding especially across areas that are already
saturated from recent heavy rainfall.

Thunderstorms: Scattered thunderstorms are expected later this
morning through early evening. Some of the storms may contain
locally heavy rain and strong winds.

Waterspouts: There is the potential for a few waterspouts to develop
across the Atlantic and Gulf waters later this morning into the
afternoon hours.

Rip Currents: A high risk of rip currents will remain in place
for all East Coast beaches.

High Surf: Wave heights of 7 to 9 feet will be possible in the surf
zone across the Atlantic beaches through early this afternoon.

Marine: Elevated winds and seas will continue today, and linger
across the Atlantic waters into tonight resulting in hazardous
marine conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms remain in the forecast through Friday. Some of the
storms could contain gusty winds and locally heavy rain.

Hazardous marine conditions are possible over the Atlantic waters
into early Thursday.

Additionally, the rip current risk will remain elevated at all
Atlantic beaches through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 11:52 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
1252 PM EDT Wed Apr 12 2023

FLZ071-072-074-172-173-121715-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-
Coastal Miami Dade County FL-
1252 PM EDT Wed Apr 12 2023

...A strong thunderstorm will impact portions of southern Broward
County through 115 PM EDT...

At 1252 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over West
Park, or over Hollywood, moving northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
Davie, Plantation, Sunrise, Tamarac, Margate, Hallandale, Miami
Gardens, Lauderhill, Weston, Coconut Creek, North Miami Beach,
Oakland Park, North Lauderdale, Aventura and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2593 8022 2616 8044 2624 8013 2595 8008
TIME...MOT...LOC 1652Z 152DEG 15KT 2600 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Local storm report, Apr 12, 12:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
116 PM EDT WED APR 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            AVENTURA                25.96N 80.14W
04/12/2023                   MIAMI-DADE         FL   LAW ENFORCEMENT

            FLOODING ON NE 191ST ST REQUIRED ROAD
            CLOSURE.

&&

The radar

The Miami radar (KAMX), 42 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 2 funnel cloud, 1 flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
April 12, 12:30 PM EST to 4:00 PM EST
Where
Miami-Dade County, 1.04 mi SSE of Sunny Is to 1.04 mi W of Golden Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
25.906, -80.144

FIU police provided a report of significant flooding at the FIU Biscayne Bay Campus. There were numerous similar reports of flash flooding from the North Miami Beach and Aventura areas. There were observations of approximately 3 to 5 inches of rain that had fallen in the area at the time of this report.

Tornado, Broward

When
April 12, 2:26 PM EST to 2:27 PM EST
Where
Broward County, 1.32 mi NE of West Hollywood to 1.33 mi NE of West Hollywood
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
26.034, -80.186

A weak tornadic debris signature (TDS) was noted on radar in a slow-moving thunderstorm in Broward County. There was minimal damage found in the area of the noted TDS in western Hollywood. A short-lived, small tornado likely only impacted the tree-top level. It was determined to be a low end EF-0 with estimated peak wind speed around 65 mph.

Funnel Cloud, Broward

When
April 12, 2:40 PM EST
Where
Broward County, 2.18 mi E of Hollywood
Reported by
Social Media
Coordinates
26.019, -80.115

A video report was received via social media of a funnel cloud in Dania Beach, between Hollywood Boulevard and Sheridan Street, near the Intercoastal Waterway.

Flash Flood, Broward

When
April 12, 2:45 PM EST to 6:00 PM EST
Where
Broward County, 8.09 mi W of Lauderdale Lakes to 7.31 mi W of Lauderdale Lakes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.147, -80.330

Report of a vehicle rescued in deep water in the parking lot at Sawgrass Mills Mall. Rainfall reports of 6-7 inches were received from the area.

Flash Flood, Broward

When
April 12, 3:00 PM EST to April 13, 5:00 AM EST
Where
Broward County, 1.05 mi E of West Hollywood to 1.17 mi ENE of Hollywood
Cause
Heavy Rain
Property damage
$28 million
Reported by
Emergency Manager
Coordinates
26.021, -80.183

During the afternoon and evening of April 12th, prolific rainfall occurred across southern and central metro Broward County, including the cities of Fort Lauderdale, Hollywood, Dania Beach, and Wilton Manors. Showers and thunderstorms repeatedly training over this urban corridor brought multiple hours with rainfall rates of 3-6 inches/hour, with total rainfall of 15-25 inches between Noon and Midnight. The highest measured rainfall amount was 25.91 at a WeatherSTEM gauge at Fort Lauderdale/Hollywood International Airport, with 20 inches falling between 4 and 10 PM. This rainfall rate has less than a 0.1% chance of being exceeded in any given year, and the rainfall over most of the Fort Lauderdale and Hollywood areas has an annual exceedance probability of no more than 0.5%.

This extremely rare rainfall led to devastating impacts and crippled neighborhoods for several days. Fort Lauderdale/Hollywood International Airport was closed for nearly 40 hours due to high standing water. Over 1,100 buildings in Fort Lauderdale suffered damage, with 766 having major damage. Fort Lauderdale City Hall sustained major water damage and was considered a complete loss. At least 38,000 cubic yards of debris was collected in Fort Lauderdale. The city of Hollywood Waste Water plant sustained damage. Damage surveys revealed high water marks of over 3 feet inside homes in the Edgewood and Melrose Park neighborhoods of Fort Lauderdale, with 1-2 feet of standing water and high water marks in sections of Dania Beach and Hollywood. About 600 residents were displaced by the flood, with many being rescued from their homes by first responders. 22,000 residents were without power during the peak of the event, with the hardest hit areas remaining without it for days. Port Everglades, which supplies 100% of the fuel for the area (13 million gallons per day), suffered a 50% reduction in distribution due to submerged fuel pumps, with interruptions lasting over 10 days. This led to a fuel shortage across the area, with most South Florida gas stations having to close for days at a time. Nearly one thousand calls were made to local towing companies for abandoned/stranded vehicles in flooded water, with the number of vehicle insurance claims across the area in the thousands.

Damage totals were provided by Fort Lauderdale and Hollywood emergency management officials.

Funnel Cloud, Broward

When
April 12, 3:25 PM EST
Where
Broward County, 1.81 mi ENE of Hollywood
Reported by
Public
Coordinates
26.034, -80.125

Public report of funnel cloud sighted over the Intercoastal Waterway north of Sheridan Street by West Lake Park in Dania Beach. No damage noted.

Tornado, Broward

When
April 12, 8:40 PM EST to 8:44 PM EST
Where
Broward County, 1.51 mi SE of (Fll)ft Laudrdl Intl to 0.88 mi NE of Pembroke Pines
Rating
EF0
Path length
1.73 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
26.055, -80.132

A small tornado began in Dania Beach on NE 6th Court just south of Ft. Lauderdale/Hollywood International Airport, causing mainly fence and tree damage to the surrounding neighborhood. The tornado skipped as the parent storm moved WNW across Federal Highway, with the next area of tornado damage noted at a church on NW 5th Avenue and 3rd Terrace where the west edge of the roof peeled and blew off to the east, and the front door facing north was blown in. Extensive tree damage was noted westward along Old Griffin Road next to the Dania Cut-Off Canal, then damaged at least half a dozen mobile homes in the Ocean Waterway community west of Bryan Road and east of I-95. The mobile home damage was in the form of peeled roofs, metal siding torn off, and damaged power poles.

The tornado was rated on the high end of the EF-0 scale based primarily on damage in the mobile home park. A tornadic debris signature (TDS) was also noted on radar with this tornado. Damage totals are estimates.

Flood, Broward

When
April 13, 5:00 AM EST to April 18, 5:00 AM EST
Where
Broward County, 1.41 mi ESE of (Fll)ft Laudrdl Intl to 0.86 mi SE of Washinton Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.063, -80.129

Flooding from the April 12th flash flood event lingered for several days across parts of Fort Lauderdale, including Edgewood, Downtown, Croissant Park, Poinciana Park, and Melrose Park neighborhoods, as well as the Fort Lauderdale/Hollywood International Airport. Many of these neighborhoods were stranded and inaccessible for a few days due to deep standing water on streets and inside homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094933, 1094919, 1094908, 1097616, 1097614, 1094900, 1094923, 1097615.